Alert archive / North Carolina / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 124, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jul 23, 2020, 7:30 PM EDT for Sampson County, North Carolina. It was in force for 17 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2020, 7:30 PM EDT (23:30 UTC)
- Expired
- Jul 23, 2020, 7:47 PM EDT
- In force
- 17 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Sampson County, NC
The radar
The Raleigh/Durham radar (KRAX), 68 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 7:38 PM EDT | TSTM WND DMG | 1 Nne Clinton, NC | POWER LINES DOWN AT BEAMAN ST NEAR NORTHEAST BOULEVARD RD. |
| Jul 23, 7:38 PM EDT | TSTM WND DMG | 1 Nne Clinton, NC | POWER LINES DOWN AT INTERSECTION OF NORTHEAST BOULEVARD RD AND ISAAC WEEKS RD. |
| Jul 23, 7:38 PM EDT | TSTM WND DMG | 1 Nne Clinton, NC | POWER LINES DOWN AT NORTHEAST BOULEVARD RD AND ISAAC WEEKS RD. |
| Jul 23, 7:38 PM EDT | TSTM WND DMG | Clinton, NC | TREE DOWN AT INTERSECTION OF LARKINS ST. AND WALKER ST. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 11.5 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2270 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 691 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
707
WUUS52 KRAH 232330
SVRRAH
NCC163-240015-
/O.NEW.KRAH.SV.W.0124.200723T2330Z-200724T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
730 PM EDT Thu Jul 23 2020
The National Weather Service in Raleigh has issued a
* Severe Thunderstorm Warning for...
Northeastern Sampson County in central North Carolina...
* Until 815 PM EDT.
* At 730 PM EDT, a severe thunderstorm was located over Clinton,
moving northeast at 15 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Clinton, Turkey and Hobbton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.
&&
LAT...LON 3503 7845 3526 7828 3522 7824 3520 7816
3513 7816 3512 7817 3509 7817 3508 7816
3503 7815 3500 7815 3490 7828
TIME...MOT...LOC 2330Z 220DEG 13KT 3503 7831
HAIL...<.75IN
WIND...60MPH
$$
231 follow-up statement
996
WWUS52 KRAH 232347
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
747 PM EDT Thu Jul 23 2020
NCC163-232357-
/O.CAN.KRAH.SV.W.0124.000000T0000Z-200724T0015Z/
Sampson NC-
747 PM EDT Thu Jul 23 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SAMPSON COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 3503 7845 3526 7828 3522 7824 3520 7816
3513 7816 3512 7817 3509 7817 3508 7816
3503 7815 3500 7815 3490 7828
TIME...MOT...LOC 2344Z 220DEG 13KT 3508 7826
$$
23What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 4:22 PM EDT, 3 hours 8 minutes earlier.
Area forecast discussion, Jul 23, 4:22 PM EDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 422 PM EDT Thu Jul 23 2020 .SYNOPSIS... Upper level high pressure over the area will weaken through Friday. This will allow a weak cold front to move into NC from VA tonight, then stall over eastern NC on Friday and Saturday. && .NEAR TERM /THIS EVENING AND TONIGHT/... As of 340 PM Thursday... ...A Heat Advisory remains in effect for the Sandhills, Coastal Plain and eastern portions of the Piedmont through 900 PM... ...Strong thunderstorms this afternoon and evening, with isolated severe thunderstorms possible... A couple of concerns for the late afternoon and evening. Several pulse severe thunderstorm warnings have been issued thus far. Some damaging wind potential in the collapsing intense cores thus far and this will continue through early evening. MLCapes of 2000-2500 j/kg along with outflow boundaries will continue to support new storms. Cooling temperatures into the mid 70s will happen with the lucky areas to get rain. Outside of thunderstorm areas and the cloudiness and rain, the heat will continue to pose a significant hazard for those that have to be outside. Highs are expected to reach the mid to upper 90s in the Advisory area, with near 90 in the NW Piedmont. Heat indices will top out around 105 in the Advisory area, with upper 90s in the NW. The thunderstorms are expected to diminish late this evening and overnight to areas of showers between 06z and 12z. Lows tonight will be in the upper 60s to mid 70s north-central into the SE. && .SHORT TERM /FRIDAY AND FRIDAY NIGHT/... As of 340 PM Thursday... ...Showers and thunderstorms Friday will knock back the heat... ...Isolated severe storms possible again in the east and south... The heat will not be as oppressive Friday as the shortwave trough aloft tracks over the mid-Atlantic states. The associated cold front will be a weak front, but this still does the trick to produce scattered to numerous thunderstorms again Friday into Friday evening. Scattered showers and isolated thunderstorms will be possible Friday morning, but the higher POP will come with heating out ahead of the front that will be SW-NE across central NC. The exact position of the front along with the amount of cloudiness will determine where the storms develop as MLCapes will again top out in the 2000 j/kg in areas that heat up by noon. Scattered to numerous thunderstorms will develop in the favored areas near the front by late morning, then spread/develop ESE across the region. The eastern Piedmont, Sandhills, and Coastal Plain will be favored for isolated pulse severe storms again, with the main threat from damaging wind gusts to 60 mph. The heat indices will be beat down by the increased storminess and cloudiness. Actual highs will be in the mid to upper 80s NW and north-central with lower 90s SE. Thus, no need for Heat Advisories for the first time in a while. PW's will still be in the 1.75 to 2 inch range, with locally heavy rain still likely due to the deep moisture and relatively slow storm movement and expected mergers along the front in the east. Scattered showers and storms will diminish on Friday night. Lows in the 65-69 range north into the lower 70s south and east. && .LONG TERM /SATURDAY THROUGH THURSDAY/... As of 405 PM Thursday... A disturbance aloft will result in continued showers and thunderstorms Saturday afternoon and evening, especially to the SE where moisture will be highest. Have continued likely POPs from the Triangle south and east with high chance POPs elsewhere. An upper- level ridge will build over the Southeast US on Sunday and Monday, resulting in drier conditions, with only low chance POPs on Sunday and slight chance POPs or less on Monday (highest south). An increasing chance of showers and storms will commence once again on Tuesday as an upper trough and cold front approach the area from the NW. Wednesday looks to have an even better chance of showers and storms as the front gets closer, and this may continue into Thursday. However, a lot depends on the exact placement of the front and how far south it is able to get, which is still uncertain at this time. The GFS keeps the front hung up to the north, resulting in higher POPs on Thursday compared to the ECMWF which has the front clearing the area Wednesday night. Hot and humid weather will continue through the period. High temperatures this weekend will be in the low-90s, slightly above normal, and dew points will still be in the low-to-mid 70s. However, heat indices this weekend will at least be a bit less oppressive than what they have been recently, and no Heat Advisory is anticipated. The hottest days will be Monday and Tuesday with highs in the mid-to-upper 90s. Temperatures should then drop to near- normal by Wednesday and Thursday as the cold front approaches and cloud cover increases. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... As of 325 PM Wednesday... 24 hour TAF period: Scattered thunderstorms will bring chances of MVFR to IFR CIGS and VSBYS through this evening. Otherwise, outside of storms expect generally MVFR to VFR CIGS and VSBYS with some light showers. Looking ahead: Expect mainly diurnally driven aft/eve convection each day through the extended period. Some pre-dawn/early morning fog/low- stratus will be increasingly possible with better convective coverage the preceding evenings. Otherwise, VFR conditions should prevail. && .RAH WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 900 PM EDT this evening for NCZ010-011-026>028- 041>043-077-078-088-089. && SYNOPSIS...Badgett NEAR TERM...Badgett SHORT TERM...Badgett LONG TERM...Danco AVIATION...Badgett/KC
Hazardous weather outlook, Jul 23, 4:32 PM EDT, 2 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 432 PM EDT Thu Jul 23 2020 NCZ010-011-026>028-041>043-077-078-088-089-242045- Warren-Halifax-Franklin-Nash-Edgecombe-Wake-Johnston-Wilson-Harnett- Wayne-Cumberland-Sampson- 432 PM EDT Thu Jul 23 2020 ...HEAT ADVISORY IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. A few thunderstorms may approach severe limits, with damaging wind gusts to near 60 mph the main threat. In addition, very heavy rain and slow moving storms may produce localized flash flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A few thunderstorms may become severe with damaging wind the main threat. Heavy rain may also produce localized flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ007>009-021>025-038>040-073>076-083>086-242045- Person-Granville-Vance-Forsyth-Guilford-Alamance-Orange-Durham- Davidson-Randolph-Chatham-Stanly-Montgomery-Moore-Lee-Anson-Richmond- Scotland-Hoke- 432 PM EDT Thu Jul 23 2020 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. A few thunderstorms may approach severe limits, with damaging wind gusts to near 60 mph the main threat. In addition, locally heavy rain of 2+ inches in 45 minutes to an hour may produce flash flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A few thunderstorms may become severe with damaging wind the main threat. Heavy rain may also produce localized flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 23, 6:17 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
617 PM EDT THU JUL 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM FLASH FLOOD 4 SSE GREENSBORO 36.03N 79.80W
07/23/2020 GUILFORD NC EMERGENCY MNGR
GAUGE AT RYANS CREEK (RYAN7) ENTER FLOOD
STAGE AT 8.06 FT, CONFIRM BY MULTIPLE
REPORTS FROM EM.
&&
CCLocal storm report, Jul 23, 6:29 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
629 PM EDT THU JUL 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM FLASH FLOOD 4 SSE GREENSBORO 36.03N 79.79W
07/23/2020 GUILFORD NC PUBLIC
MULTIPLE REPORTS OF ROADWAYS FLOODED DUE TO
RYAN CREEK AND SOUTH BUFFALO CREEK RISING
ABOVE ITS BANKS. STREETS INCLUDED ARE S ELM
EUGENE ST, ALAMANCE CHURCH RD, AND RANDLEMAN
ROAD.
&&
CCSpecial weather statement, Jul 23, 6:40 PM EDT, 50 minutes before
Special Weather Statement
National Weather Service Raleigh NC
640 PM EDT Thu Jul 23 2020
NCZ042-077-232330-
Johnston NC-Harnett NC-
640 PM EDT Thu Jul 23 2020
...A STRONG THUNDERSTORM WILL AFFECT EASTERN HARNETT AND SOUTHWESTERN
JOHNSTON COUNTIES UNTIL 730 PM EDT...
At 640 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Lillington, moving northeast at 25 mph.
Penny size hail and wind gusts up to 40 mph will be possible with
this storm.
Locations impacted include...
Lillington, Dunn, Angier, Benson, Erwin, Coats, Anderson Creek,
Timberlake, Coats Crossroads and Buies Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
&&
LAT...LON 3534 7899 3559 7859 3532 7843 3530 7853
3532 7854 3530 7858 3529 7859 3526 7872
3526 7882 3524 7886 3524 7887 3523 7888
3522 7894
TIME...MOT...LOC 2240Z 245DEG 20KT 3531 7889
23Local storm report, Jul 23, 6:53 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
653 PM EDT THU JUL 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM TSTM WND DMG 3 E WALKERTOWN 36.17N 80.10W
07/23/2020 FORSYTH NC NWS EMPLOYEE
SEVERAL TREES DOWN 3MILES EAST OF
WALKERSTOWN.
&&
CCLocal storm report, Jul 23, 6:55 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
655 PM EDT THU JUL 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 PM LIGHTNING 3 ENE LAKE WHEELER 35.72N 78.68W
07/23/2020 WAKE NC 911 CALL CENTER
REPORT OF A LIGHTNING STRIKE TO A
RESIDENTIAL STRUCTURE.
&&
CCLocal storm report, Jul 23, 7:19 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
719 PM EDT THU JUL 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM FLASH FLOOD THOMASVILLE 35.88N 80.08W
07/23/2020 DAVIDSON NC 911 CALL CENTER
MULTIPLE ROAD CLOSED DUE TO HIGH WATER.
STREETS INCLUDE: RANDOLPH ST, FISHER FERRY
ST, CUNNINGHAM BRICK YARD RD, FOREST DR
ETC...
&&
CCThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 3:09 AM EDT | Heat Advisory | RAH | Cumberland, Edgecombe, Franklin, Halifax, Harnett, Johnston and 6 more | 17 hr |
| Jul 23, 2:42 PM EDT | Severe Thunderstorm Warning | RAH | Franklin, Nash | 63 min |
| Jul 23, 2:53 PM EDT | Severe Thunderstorm Warning | RAH | Wake | 52 min |
| Jul 23, 3:19 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Guilford, Randolph | 56 min |
| Jul 23, 3:30 PM EDT | Areal Flood Advisory | RAH | Guilford | 2 hr |
| Jul 23, 3:56 PM EDT | Areal Flood Advisory | RAH | Franklin, Wake | 2 hr |
| Jul 23, 4:04 PM EDT | Special Weather Statement | RAH | Wilson | 41 min |
| Jul 23, 4:09 PM EDT | Special Weather Statement | RAH | Davidson, Forsyth | 66 min |
| Jul 23, 4:24 PM EDT | Flash Flood Warning | RAH | Davidson, Forsyth, Guilford | 5 hr |
| Jul 23, 4:34 PM EDT | Special Weather Statement | RAH | Wayne | 26 min |
| Jul 23, 5:00 PM EDT | Areal Flood Advisory | RAH | Johnston, Wayne, Wilson | 2 hr |
| Jul 23, 5:04 PM EDT | Areal Flood Advisory | RAH | Wake | 116 min |
| Jul 23, 5:24 PM EDT | Special Weather Statement | RAH | Johnston | 51 min |
| Jul 23, 6:06 PM EDT | Special Weather Statement | RAH | Lee | 39 min |
| Jul 23, 6:34 PM EDT | Flash Flood Warning | RAH | Wake | 77 min |
| Jul 23, 6:40 PM EDT | Special Weather Statement | RAH | Harnett | 50 min |
| Jul 23, 7:11 PM EDT | Areal Flood Advisory | RAH | Harnett | 4 hr |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.